Maine, 2018

Hail and Damaging Winds in Maine, July 28, 2018

July 28, 2018 · NWS CAR · 4 events in 2 counties and zones

A cold front crossed the region through the afternoon and evening of the 28th. Thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed the region through the afternoon and evening of the 28th. Thunderstorms developed in advance of the front. Some of the thunderstorms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 12:49 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 12:49 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
149 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front will slowly push across the area later this
afternoon into tonight. High pressure will build south of the
region Sunday into Monday as an upper level trough moves north
of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
150 PM UPdate: Radar showing cells were developing but most of
the activity is of the general category w/mainly heavy rainfall
the threat attm. Cells were initially having trouble building
beyond 28k ft mainly due to weak mid level lapse rates and some
dry air entrainment. The strongest cells were across northern
areas. The latest HRRR did a fine job in timing and placement
and blended the HRRR into the near term through 10 PM. The
threat is still there that a few cells could be strong enough to
produce some gusty winds into late evening. Temps this
afternoon have warmed up a few degrees more than previously
forecast. Adjustments were made to the afternoon temps.

Rest of the forecast holding ok attm.

Previous Discussion...
Strong high pressure will remain over the Atlantic, to the
southeast of New England today and tonight. A cold front will
move across the region today and produce showers and
thunderstorms, especially this afternoon into the evening. Drier
air will start to filter into western areas later tonight. With
the cloud cover today temperatures are expected to stay in the
70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upr lvl troffing continues acrs the ern half of the nation on Sunday
with cdfnt acrs ern sxns of CWA Sun mrng. 12z NAM is the only
guidance showing significant instability on Sun aftn with remaining
med range models marginal at best. This wl all be dependent on mvmnt
of frontal bndry Sun mrng.

Zonal flow expected fm late Sun night on thru the end of the pd.
With little in the way of frcg expected on Monday and warm temps
aloft effectively capping the airmass not expecting anything in the
way of pcpn drg the first-half of the week. PW values wl drop blo
1 inch thru the end of the short term.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure builds in Mon night thru Tue bfr troffing digging into
the Great Lks begins to eject out late Tue night. Swrly flow wl
bring pw values up over 2 inches on Wed acrs the entire CWA with
potential for showers and thunderstorms thru the middle of the week.
Frontal bndry looks to be draped acrs nrn half of FA Wed-Thu mrng
with showers and tstms along and to the south of the bndry. Hard to
time s/wvs thru the pd wl keep hi-chc/low lkly pops ovr inland areas
into the middle of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Expect VFR conditions today and tonight in the north
and central areas however KBGR and KBHB are expected to have
MVFR/IFR.

SHORT TERM: Expect MVFR/IFR at at all terminals, especially BGR
and BHB, Sun mrng increasing to VFR in the afternoon. Expect VFR
to persist through Tue with potential for IFR restrictions at
southern terminals Wed morning in marine layer. May see
restrictions in the afternoon at all terminals in showers and
possibly tstms.

&&

.MARINE...
NEAR TERM: For winds: Have used a 50/50 blend of the Nam and
Gfs. For Waves: Long period southeasterly swell (1-2 feet/9-10
seconds) is expected to be the primary wave system today and
tonight with a secondary southwesterly wind wave of around 2
feet/6-7 seconds. Will initialize the waves with NWPS. Currently
the boundary conditions look reasonable so will not make any
adjustments to the NWPS waves. For Total Water Level: Will
continue to use +0.10 for the Base Tide Anomaly along the coast.
A +1.0 bias in the high/low tidal range persist in Bangor so
will make appropriate adjustments there.

SHORT TERM: Winds and seas expected to remain below SCA levels
through the middle of the week. Areas of fog expected Sun
morning before seeing visibilities improve as cold front moves
over the waters. Expect another round of reduced visibilities in
fog by the middle part of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/Mignone
Short Term...Farrar
Long Term...Farrar
Aviation...Hewitt/Mignone/Farrar
Marine...Hewitt/Mignone/Farrar
Hazardous weather outlook, Jul 28, 5:23 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
623 AM EDT Sat Jul 28 2018

MEZ001>006-010-011-015>017-031-032-291030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-291030-
Coastal Hancock-Coastal Washington-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-291030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
623 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 28, 12:55 PM EST, 1 hour before
Special Weather Statement
National Weather Service Caribou ME
155 PM EDT SAT JUL 28 2018

MEZ001-004-281830-
Northern Piscataquis-Northwest Aroostook-
155 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PISCATAQUIS AND
CENTRAL AROOSTOOK COUNTIES...

At 154 PM EDT, a strong thunderstorm was located 7 miles northwest of
Tamway, or 14 miles south of Clayton Lake, moving northeast at 30
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Churchill Dam.

If you are on or near Churchill Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4629 6952 4639 6964 4668 6927 4646 6903
TIME...MOT...LOC 1754Z 231DEG 24KT 4640 6948

Kredensor

The radar

The Caribou radar (KCBW), 115 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Aroostook

When
July 28, 1:55 PM EST
Where
Aroostook County, Hamlin
Measured
1.25 in hail
Reported by
Public
Coordinates
47.070, -67.800

Thunderstorm Wind, Aroostook

When
July 28, 5:25 PM EST
Where
Aroostook County, 1.89 mi E of Connor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.950, -67.930

Several trees were toppled at the Limestone Country Club by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 28, 5:25 PM EST
Where
Aroostook County, 2.46 mi WSW of (Liz)loring Afb Lime
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.940, -67.920

Several trees were toppled by wind gusts estimated at 60 mph. One of the trees fell on a house damaging the roof.

Thunderstorm Wind, Piscataquis

When
July 28, 8:00 PM EST
Where
Piscataquis County, Abbot Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -69.450

Trees were toppled on to power lines by wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774387, 774388, 774392, 774396.